Opiate-based painkillers act on several aspects of the brain, the nervous system and your emotions. Those who struggle with nerve pain may find that, for a short time, these products can reduce pain. However, they can also lead to more intense pain responses later, whether to the original injury or after a subsequent pain trigger. How do opiates make pain worse?
Opiates are dangerous to the user because you can build up a tolerance to the chemical. Over time, this means that it will take more opiate to get the same level of pain relief. However, there are also indications that opioid use at one point in life can mean that pain sensations in the future will be much more intense. This hypersensitivity to pain messages in the nervous system is known as hyperalgesia, or as an abnormal sensitivity to pain. In these cases, more opioids actually mean more pain.
Tolerance Vs. Sensitivity
The first factor of pain increase refers to tolerance. If you have a pinched nerve in your back and you take an opiate painkiller, the painkiller will block receptors in your nervous system and brain so you do not sense the messages between your back and your brain. Opiates will also act on the reward centers of the brain and make you feel good.
When the body is damaged and the nervous system is blocked, it will reroute data to share information on the body. This means that you need more opiates over time to manage the same pain. The more routes get created, the more opiate you will require until it becomes a need, both for pain management and for mood stabilization. This is how tolerance creates opioid addiction; it decreases your sensitivity to the chemical and a limited dose means you still feel most if not all of the original pain.
An opioid sensitivity means that the dose of the medication that was supposed to reduce your pain increases your pain over time. Hyperalgesia is not just all in your head, and if you are also struggling with the emotional loss of the benefits of an opioid, the condition can be extremely debilitating.
To lessen the intensity of your pain response, you may need to
- switch to a different class of prescription opioids
- cut off opioid use entirely
- use a N -methyl-D-aspartate or NMDA
All three of these options come with serious health risks. Being forced to switch your opiate class can put you in a cycle of chasing the next chance to feel better, both in body and in your brain. This chase can put you at risk of making some dangerous choices should you switch to an illegal product or a black market source.
A full opioid detox is also extremely dangerous and must be monitored. You may experience
- diarrhea and vomiting
- muscle cramps from electrolyte imbalances
- aspiration and lung infection
- emotional despair
You will likely also still be dealing with the original nerve pain that called for an opioid painkiller. The physical withdrawal process can take up to two weeks and should not be attempted alone.
The use of NMDA products to alter how the body processes opiates is extremely risky. N-methyl-D-aspartate is dangerous to a healthy brain and can be devastating to anyone already at risk for conditions such as dementia and Alzheimer’s. Again, this is not a product that you should attempt to use on your own or a detox step that should be attempted unsupervised.
The history of the risks of opioid tolerance is well known. The condition hyperalgesia has been documented for centuries but is now gaining further study; it was once considered to be a function of tolerance but is now viewed as a condition of pain increase. If you have found that prescription opiates have led to a need that drives your life or a method of increasing your suffering, a managed detox is possible. Doing such a detox on your own could be deadly and trying to do it with the help of family and friends could put them in danger and destroy relationships. Professional help will greatly reduce risks to your loved ones and your well-being. Our counselors are available 24 hours a day. Call 833-820-2922.